Montana, 2005

Heavy Rain in Montana, May 8, 2005

May 8, 2005 · NWS BYZ · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 8, 1:49 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 1:49 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT SUN MAY 8 2005

.SHORT TERM...VALID FOR MON AND TUE...

PRECIPITATION ACROSS THE EASTERN ZONES HAS FINALLY STARTED TO
DIMINISH THIS AFTERNOON AS ADVERTISED BY THE MODELS AS THE UPPER
LEVEL ENERGY CONTINUES SOUTH WRAPPING AROUND THE UPPER LOW IN
NORTH CENTRAL SOUTH DAKOTA. THIS EVENING WILL KEEP A CHANCE OF
RAIN IN THE EASTERN FOUR COUNTIES AS PRECIPITATION DIMINISHES
FURTHER AND EXITS THE AREA OVERNIGHT.

HAVE BROUGHT THE FIRST CHANCE OF SHOWERS WITH THE NEXT UPPER LEVEL
SYSTEM INTO THE AREA THIS EVENING AS A NARROW BAND OF SHORT-WAVE
ENERGY MOVES NORTHEAST BEHIND THE UPPER RIDGE AXIS OVERHEAD. THE
NEXT UPPER LEVEL SYSTEM APPEARS BEST HANDLED BY THE GFS MODEL WITH
THE UPPER LOW CENTERED AT 44N LATITUDE AND 133W LONGITUDE. WATER
VAPOR IMAGERY CONTINUES TO SHOW INCREASING ENHANCEMENT AS THE FLOW
COMES ON-SHORE IN NORTHERN CALIFORNIA...SO THE AVAILABLE MOISTURE
ADVERTISED WITH THIS SYSTEM IN THE MODEL DATA APPEARS REASONABLE.
THIS WILL RESULT IN ANOTHER POTENT STORM SYSTEM WHICH WILL EXPAND
ACROSS THE AREA TUESDAY. THE GFS MODEL ALSO APPEARS TO HAVE A
SLIGHTLY BETTER HANDLE ON THE SATELLITE DERIVED WIND SPEEDS IN THE
REGION OF DIFFLUENCE OVER OREGON. LEANING MORE ON THE GFS WITH
THIS PACKAGE FOR THESE REASONS...BUT FOR COORDINATION HAVE ALSO
COMPROMISED WITH SURROUNDING OFFICES PREFERRING THE LATEST NAMS
MUCH COOLER SOLUTION.

WITH EITHER MODEL...BELIEVE THAT PRECIPITATION WILL BE CONVECTIVE
WITH THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MONDAY
IN THE WESTERN ZONES. WILL ALSO MENTION THUNDERSTORMS ALL DAY
TUESDAY ACROSS THE AREA WITH THE BEST CHANCES IN THE WEST AND
SOUTH ZONES...FAVORING THE GFS POSITION OF THE LOWER LEVEL
FEATURES. FAVORED GFS MODEL SHOWS A THERMAL RIDGE...THETA-E
RIDGE...AND UPPER LEVEL JET DIFFLUENCE SUPPORT OVER THE AREA.
HAVE NOT CARRIED TEMPERATURES TUESDAY AS WARM AS THE GFS MOS
GUIDANCE SHOWS...BUT HAVE KEPT THEM SLIGHTLY WARMER THAN THE
LATEST COOL NAM GUIDANCE. MAIN QUESTION WITH THE THERMAL RIDGE
POSITION IS HOW QUICKLY THE SURFACE HIGH PRESSURE AREA DROPS
SOUTH FROM CANADA TUESDAY. IF THE NAM VERIFIES WITH THE FASTER
COOL DOWN...THIS WILL FORCE THE BEST INSTABILITY SOUTH INTO
WYOMING TUESDAY. IT WILL ALSO AFFECT HOW QUICKLY PRECIPITATION
WILL CHANGE OVER TO SNOW TUESDAY EVENING/NIGHT AND COULD ALSO HOW
QUICKLY THE AREA DRIES OUT EARLY WEDNESDAY. CARPENTER

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

THE WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE UNTIL FRIDAY.
MEDIUM RANGE MODELS AGAIN IN GOOD AGREEMENT ON BRINGING NEXT
STRONG PACIFIC TROUGH INTO THE REGION IN SHORT TERM PERIOD AND
CONTINUE TO AFFECT THE AREA THROUGH FRIDAY. PERIODS OF WIDESPREAD
PRECIPITATION LOOKS GOOD AGAIN THROUGH THURSDAY. MODELS DIFFER
SOME ON PLACEMENT OF CLOSED LOW WEDNESDAY AND THURSDAY...BUT ALL
STILL AGREE ON BRINGING SOME PRECIP TO AREA. MORE SOUTHERN
POSITION PER GFS SOLUTION LOOKS BEST FOR SIGNIFICANT PRECIP. IT
ALSO LOOKS LIKE THIS EVENT WILL BE MORE FAVORABLE TO THE WESTERN
ZONES THAN CURRENT EXITING SYSTEM. BIG HORNS AGAIN WILL SEE
SNOW...AND WOULD NOT BE SURPRISED TO SEE ANOTHER HIGHLIGHT OUT.

AS NOTED IN PREVIOUS DISCUSSION...AIRMASS LOOKS TO BE POTENTIALLY
COLD ENOUGH FOR SNOW IN THE LOWER ELEVATIONS WEDNESDAY AFTERNOON
AND NIGHT. 12Z GFS BRINGS A 540 THICKNESS ACROSS SOUTH CENTRAL
MONTANA AS IT SEEMS TO BE CATCHING ONTO THE STRONG DYNAMIC
COOLING ASSOCIATED WITH THE STRONG DEFORMATION ZONE. TEMPS MAY
NOT BE COOL ENOUGH FOR WEDNESDAY. IF THIS FEATURE CONTINUES TO
SHOW CONSISTENCY WINTER HIGHLIGHTS MAY BE NEEDED FOR SOUTH
CENTRAL PLAINS ALSO FOR WEDNESDAY AFTERNOON AND EVENING BUT TOO
EARLY TO TELL FOR SURE.

GFS STARTS TO FILL THEN PUSH OUT LOW IN NORTHWEST FLOW ON FRIDAY.
WOULD EXPECT TO SEE MORE INSTABILITY SHOWERS WITH THIS. LATEST
GFS ALSO SHOWING A DRYING TREND ON THE WEEKEND. CURRENT FORECAST
MAY BE ON WET SIDE FOR SATURDAY BUT CANNOT RULE OUT MORE SHOWERS
WITH AMPLE MOISTURE AND SOME AFTERNOON HEATING SO WILL LEAVE
ALONE. SCARLETT

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 039/066 044/057 039/047 036/048 035/058 039/063 042/068
    02/T    36/T    67/W    55/W    23/W    22/W    00/B
LVM 038/061 039/051 035/045 034/050 034/057 034/061 036/066
    04/T    46/T    67/W    54/W    23/W    22/W    00/B
HDN 040/069 045/061 040/051 037/050 035/061 039/064 040/069
    01/B    36/T    66/W    55/W    23/W    21/B    00/B
MLS 042/068 044/062 041/053 035/051 035/060 040/064 042/069
    30/B    04/T    44/W    44/W    22/W    20/B    00/B
4BQ 040/065 043/061 040/053 038/051 037/060 039/064 040/067
    40/B    36/T    66/W    55/W    33/W    20/B    00/B
BHK 040/064 042/059 040/055 036/050 035/061 038/064 040/067
    40/B    03/T    44/W    44/W    42/W    20/B    00/B
SHR 037/065 041/060 038/051 035/048 034/057 037/061 037/066
    03/T    36/T    67/W    65/W    33/W    22/W    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR MTC003-011-017-025-075-087.
WY...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR WYC033.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 8, 7:53 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
853 AM MDT SUN MAY 8 2005

MTZ031>033-036>038-058-WYZ098-099-091500-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-
SHERIDAN FOOTHILLS-
853 AM MDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE ACROSS THE AREA TODAY...WITH HEAVY RAINFALL AT
TIMES. SOME PONDING OF WATER AND MINOR FLOODING MAY OCCUR IN AREAS
THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST 24 HOURS. PLEASE
STAY TUNED TO NOAA WEATHER RADIO AND SEE GTFFLWBYZ FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-034-035-039>042-056-057-063>068-091500-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
853 AM MDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 8, 11:14 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
1214 PM MDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       MILES CITY              46.41N 105.84W
05/07/2005  3.50 INCH        CUSTER             MT   TRAINED SPOTTER

            3.5 INCHES OF RAIN IN 3.5 HOURS NEAR THE FAIRGROUNDS

0400 PM     FLASH FLOOD      MILES CITY              46.41N 105.84W
05/07/2005                   CUSTER             MT   TRAINED SPOTTER

            IN MILES CITY, SIGNIFICANT FLASH FLOODING OCCURRED. THE
            UNDERPASS COMPLETELY FILLED ALL THE WAY BACK TO THE HIGH
            SCHOOL, AND SOME BASEMENTS FLOODED. NUMEROUS ROADS
            IMPASSIBLE. RAINFALL TOTALS AS HIGH AS 3.5 INCHES IN 3.5
            HOURS WERE REPORTED NEAR THE FAIRGROUNDS.

0700 PM     HEAVY RAIN       MILES CITY              46.41N 105.84W
05/07/2005  2.30 INCH        CUSTER             MT   TRAINED SPOTTER

            FELL IN LESS THAN SIX HOURS

0700 PM     HEAVY SNOW       11 W LIMESTONE          45.42N 110.10W
05/07/2005  9.0 INCH         SWEET GRASS        MT   MESONET

            12-HOUR TOTAL, PLACER BASIN SNOTEL

1000 PM     HEAVY SNOW       7 ESE BURGESS JUNCTION  44.72N 107.40W
05/07/2005  21.0 INCH        SHERIDAN           WY   MESONET

            SUCKER CREEK SNOTEL, 12-HOUR TOTAL

1055 PM     FLOOD            RANCHESTER              44.91N 107.16W
05/07/2005                   SHERIDAN           WY   TRAINED SPOTTER

            EARLY CREEK AND IRRIGATION DITCHES FLOODED NEAR
            RANCHESTER, BASEMENTS FLOODED IN RANCHESTER

1200 AM     HEAVY RAIN       SHERIDAN                44.79N 106.96W
05/08/2005  2.45 INCH        SHERIDAN           WY   ASOS

            FELL IN 14 HOURS

1200 AM     HEAVY RAIN       7 NNE WARREN            45.16N 108.60W
05/08/2005  2.97 INCH        CARBON             MT   MESONET

            24-HOUR TOTAL

1200 AM     HEAVY RAIN       RANCHESTER              44.91N 107.16W
05/08/2005  3.66 INCH        SHERIDAN           WY   TRAINED SPOTTER

1200 AM     HEAVY RAIN       5 NE RANCHESTER         44.96N 107.09W
05/08/2005  4.00 INCH        SHERIDAN           WY   TRAINED SPOTTER

0100 AM     HEAVY SNOW       18 SE BURGESS JUNCTION  44.57N 107.30W
05/08/2005  19.0 INCH        SHERIDAN           WY   MESONET

            DOME LAKE SNOTEL, 15-HOUR TOTAL

0700 AM     HEAVY RAIN       STORY                   44.58N 106.89W
05/08/2005  3.39 INCH        SHERIDAN           WY   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       DAYTON                  44.87N 107.26W
05/08/2005  2.52 INCH        SHERIDAN           WY   CO-OP OBSERVER

            24-HOUR TOTAL

0721 AM     HEAVY RAIN       VOLBORG                 45.85N 105.68W
05/08/2005  2.28 INCH        CUSTER             MT   CO-OP OBSERVER

            24-HOUR TOTAL, 0.96 INCHES FELL IN LESS THAN AN HOUR

0739 AM     FLOOD            1 W SHERIDAN            44.79N 106.98W
05/08/2005                   SHERIDAN           WY   TRAINED SPOTTER

            WATER RUNNING ACROSS 5TH AVENUE ON WEST SIDE OF TOWN.
            WATER FILLING PARKING LOTS.

0910 AM     HEAVY SNOW       11 E COLSTRIP           45.89N 106.41W
05/08/2005  2.4 INCH         ROSEBUD            MT   TRAINED SPOTTER

            24-HOUR TOTAL, ROSEBUD CREEK AT ITS BANKS

1125 AM     HEAVY RAIN       9 E LODGE GRASS         45.31N 107.17W
05/08/2005  3.67 INCH        BIG HORN           MT   MESONET

            24-HOUR TOTAL, WOLF MOUNTAIN RAWS

1211 PM     HEAVY RAIN       MILES CITY              46.41N 105.84W
05/08/2005  1.71 INCH        CUSTER             MT   ASOS

            24-HOUR TOTAL

1211 PM     HEAVY RAIN       BAKER                   46.36N 104.27W
05/08/2005  3.59 INCH        FALLON             MT   ASOS

            24-HOUR TOTAL, 1.54 INCHES FELL IN ONE HOUR

&&

FOISY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Carter

When
May 8, 2:56 PM MST
Where
Carter County, Ekalaka
Reported by
TRAINED SPOTTER
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

2.12 inches of rain in Ekalaka (2-day total)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450364.